Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 15, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 14, 2004, 11:34 PM EDT for Sevier County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2004, 11:34 PM EDT (03:34 UTC)
- Expired
- Jun 15, 2004, 1:30 AM EDT
- In force
- 116 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1103 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 150334 FFWMRX TNC155-150530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 1134 PM EDT MON JUN 14 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN SEVIER COUNTY IN EAST TENNESSEE * UNTIL 130 AM EDT * AT 1127 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR MCMAHAN...OR 8 MILES NORTHWEST OF SEVIERVILLE. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS MOVING NORTHEAST AT 5 MPH. * LOCATIONS IN THE WARNING INCLUDE... MCMAHAN...SEVIERVILLE...KODAK...DOUGLAS DAM NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 2 HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE SOME FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...THIS STORM WILL CAUSE FLOODING OF COUNTRY ROADS...FARMLANDS...AND OTHER LOW LYING AREAS THAT ARE SUBJECT TO FLOODING. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. TURN AROUND DONT DROWN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3597 8383 3581 8372 3591 8347 3603 8365 $$ DH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 7:45 PM EDT, 3 hours 49 minutes earlier.
Area forecast discussion, Jun 14, 7:45 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 745 PM EDT MON JUN 14 2004 .DISCUSSION...A COMPLEX WEATHER PATTERN IS IN PLACE OVER THE AREA THIS EVENING. AN OLD STATIONARY FRONTAL BOUNDARY IS DRAPED ALONG OUR WESTERN BORDER WITH A COLD FRONT TO THE NORTHWEST. ADDITIONALLY ...BOUNDARIES LIE OVER OUR AREA AND TO OUR EAST AND SOUTH ASSOCIATED WITH PRIOR CONVECTION AS WELL AS FROM AN APPROACHING SYSTEM OVER THE GULF COAST REGION. ALL THIS COMBINED WITH A WEAK TO MODERATELY UNSTABLE AIR MASS AND PLENTIFUL LOW LEVEL MOISTURE ACROSS THE MRX CWA HAS ALLOWED EVENING CONVECTION TO FORM. THUNDERSTORMS SLOWLY DECREASING IN STRENGTH AND COVERAGE AND WILL CONTINUE TO DO SO WITH THE LOSS OF DAYTIME HEATING. HOWEVER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE ANTICIPATED OVERNIGHT AS A BAND LIFTS NORTH OUT OF AL AND GA. ALL ON TRACK IN CURRENT FORECAST...WILL UPDATE LATER TONIGHT TO REMOVE MIDNIGHT WORDING. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 79 72 87 / 60 60 40 40 KNOXVILLE MCGHEE TYSON AIRPORT, TN 71 80 70 86 / 50 60 40 40 OAK RIDGE, TN 70 79 70 85 / 50 60 40 40 TRI CITIES AIRPORT, TN 68 79 68 84 / 50 60 40 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 14, 3:00 PM EDT, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT MON JUN 14 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-151000- ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN- CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC- COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN- HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN- LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN- NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN- NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN- ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN- SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN- SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA- WASHINGTON TN-WEST POLK TN-WISE VA- 300 PM EDT (405 AM CDT) MON JUN 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION ...INCREASING IN COVERAGE BY EARLY EVENING. AS THE NIGHT PROGRESSES ...THESE STORMS AND SHOWERS WILL BECOME MOST WIDESPREAD IN THE HIGHER TERRAIN AND IN SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH ANY THUNDERSTORM...BUT ESPECIALLY IN THE APPALACHIAN MOUNTAINS. RAIN RATES IN THE HEAVIEST SHOWERS COULD EXCEED ONE INCH PER HOUR...AND OVER TWO INCHES IN THREE HOURS. MOST SHOWERS AND STORMS WILL BE MOVING NORTHEAST AT AROUND 25 MPH. IF YOU LIVE IN AN AREA THAT IS NORMALLY FLOOD PRONE...OR IF YOU HAVE HAD FLOODING RECENTLY...BE VERY CAREFUL. THERE IS A POTENTIAL FOR LOCAL FLOODING TONIGHT AND TUESDAY. IF YOU COME TO A FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN A FEW STORMS MAY BECOME STRONG ENOUGH MONDAY EVENING TO PRODUCE SMALL HAIL OR MODERATE GUSTY WINDS. THESE...HOWEVER...WILL BE ISOLATED AND WILL NOT LAST LONG. .DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE AT LEAST THROUGH THURSDAY...WITH THE THREAT OF LOCALLY HEAVY RAINS REMAINING GREATER THAN THE LIKELIHOOD OF SEVERE THUNDERSTORMS. MOISTURE ASSOCIATED WITH A LOW PRESSURE SYSTEM IN THE GULF COAST REGION...AND A COLD FRONT SAGGING SOUTHWARD FROM THE OHIO VALLEY REGION...WILL BE THE MAIN FEATURES RESPONSIBLE FOR THE WET WEATHER. THE CHANCES OF SHOWERS AND STORMS MAY DIMINISH BY FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. BB/KG
In the hours before
Local storm report, Jun 14, 6:36 PM EDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
636 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG LEBANON 36.90N 82.08W
06/14/2004 RUSSELL VA LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE.
&&
GRCLocal storm report, Jun 14, 8:50 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG RUTLEDGE 36.27N 83.52W
06/14/2004 GRAINGER TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE.
&&
GRCLocal storm report, Jun 14, 11:23 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1123 PM EDT MON JUN 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD KNOXVILLE 35.97N 83.95W
06/14/2004 KNOX TN LAW ENFORCEMENT
DEEP STANDING WATER ON SECTIONS OF KINGSTON
PIKE...STALLING OUT AUTOMOBILES.
1115 PM FLASH FLOOD KNOXVILLE 35.97N 83.95W
06/14/2004 KNOX TN LAW ENFORCEMENT
ONE CAR COVER WITH WATER ON BALL CAMP RD. SEVERAL OTHER
ROADS WATER COVERED ACROSS THE CITY.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 8:01 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 44 min |
| Jun 14, 10:27 PM EDT | Flash Flood Warning | MRX | Knox | 2 hr |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.